Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

HELP PLEASE!!! 6 yr old OD on medication! *update*

Anonymous
Posted by Anonymous
  • 17 Replies

My DH got a call from his ex this morning. The kids were staying with her grandparents this weekend and her grandmother accidentally gave 10x the dosage of Risperidone this morning. It's supposed to be 0.5 mL, but he was given 5 mL. Poison control said to take him to the hospital right away, so they did and DH is on the way out there now (3 hrs away).

Does anybody know what they do at the hospital when this happens? Google is not my friend right now and we're all kinda freaking out. 

*UPDATE* He's fine. They kept him there for four hours to monitor his heart rate. It was a little irregular at first, but then it was normal so they sent him home. He's very sleepy, but other than that seems to be fine. Thanks!

Posted by Anonymous on Aug. 25, 2013 at 10:08 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
VinVanMom
by Silver Member on Aug. 25, 2013 at 10:10 AM

They will pump the stomach or induce vomiting. 

queenamy
by Gold Member on Aug. 25, 2013 at 10:13 AM
Uhm why didnt they help him gag and vomit?
RN_713
by Member on Aug. 25, 2013 at 10:14 AM
Pump the stomach, establish airway if her breathing is affected, monitor for cardiac problems, treat symptoms as they happen.
Anonymous
by Anonymous - Original Poster on Aug. 25, 2013 at 10:22 AM

 

Don't know, I wasn't there. They are twins, both on different medications. Apparently the grandmother used the wrong medicine dropper which only had 1-5 mL on it. The other dropper for the risperidone has 0.5 up through whatever. So she gave him the 5 mL and thought it might not be right...she called BM to ask her after the had already given the medication. BM called poison control and poison control said take him to the hospital immediately...so I'm going to assume they didn't induce vomiting because poison control didn't say to.

Quoting queenamy:

Uhm why didnt they help him gag and vomit?


 

Anonymous
by Anonymous - Original Poster on Aug. 25, 2013 at 10:25 AM

 

Are you a nurse? Just asking since your sn says RN...but that could be your initials. lol

Quoting RN_713:

Pump the stomach, establish airway if her breathing is affected, monitor for cardiac problems, treat symptoms as they happen.


 

Anonymous
by Anonymous on Aug. 25, 2013 at 10:27 AM
I hope she'll be ok. Keep us updated?
Anonymous
by Anonymous on Aug. 25, 2013 at 10:28 AM
Hugs
RN_713
by Member on Aug. 25, 2013 at 10:33 AM
Yes, I am. I've had a few OD patients, but never a pediatric one. I hope your little one feels better soon!


Quoting Anonymous:

 


Are you a nurse? Just asking since your sn says RN...but that could be your initials. lol


Quoting RN_713:

Pump the stomach, establish airway if her breathing is affected, monitor for cardiac problems, treat symptoms as they happen.



 


SusanD
by Silver Member on Aug. 25, 2013 at 10:39 AM
Because of an increased risk of aspiration with this particular medication and the effects that it can cause, so it's best to not induce vomiting at home in this case.

Quoting queenamy:

Uhm why didnt they help him gag and vomit?
SusanD
by Silver Member on Aug. 25, 2013 at 10:47 AM
As far as treatment goes, the staff at the ER will contact poison control (that's protocol with any OD). They will relay information on your child's condition, physician findings, etc. The physician and poison control will decide on the best approach to take. Depending upon how your child is reacting will determine the course of action. The main thing is going to be that they establish IV access, monitor for cardiac involvement (they will just hook the child up to a cardiac monitor and watch for changes), and they will monitor the airway. Should things take a turn for the worse then they will establish an airway, and they will likely do gastric lavage (stomach washing/pumping). With it being a pediatric patient I think that they will likely lean more towards gastric lavage over induced vomiting with charcoal.

Good luck.
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)



Featured